Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 57, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 3, 2012, 11:46 PM CDT for Brown County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2012, 11:46 PM CDT (04:46 UTC)
- Expired
- May 4, 2012, 12:15 AM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Brown County, KS
The radar
The Topeka radar (KTWX), 122 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3511 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 14.3
The text
As transmitted, in the capitals the NWS used until 2016.
807
WUUS53 KTOP 040446
SVRTOP
KSC013-040515-
/O.NEW.KTOP.SV.W.0057.120504T0446Z-120504T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1146 PM CDT THU MAY 3 2012
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BROWN COUNTY IN NORTHEAST KANSAS...
* UNTIL 1215 AM CDT
* AT 1141 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES
NORTHEAST OF HIAWATHA...AND MOVING EAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN BROWN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3983 9533 3986 9556 4000 9561 4000 9534
TIME...MOT...LOC 0445Z 258DEG 20KT 3992 9546
HAIL...1.50IN
WIND...60 MPH
$$
BLAIR1 follow-up statement
804
WWUS53 KTOP 040458
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1158 PM CDT THU MAY 3 2012
KSC013-040515-
/O.CON.KTOP.SV.W.0057.000000T0000Z-120504T0515Z/
BROWN KS-
1158 PM CDT THU MAY 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BROWN COUNTY UNTIL 1215 AM CDT...
AT 1155 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF WHITE CLOUD...AND MOVING EAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE DAMAGE...
WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN BROWN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3986 9547 4000 9557 4000 9534 3983 9533
TIME...MOT...LOC 0458Z 258DEG 20KT 3993 9537
HAIL...1.50IN
WIND...60 MPH
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:16 PM CDT, 5 hours 30 minutes earlier.
Area forecast discussion, May 3, 6:16 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 616 PM CDT THU MAY 3 2012 ...UPDATE TO AVIATION... .DISCUSSION... SHORT TERM (THIS AFTERNOON THROUGH FRIDAY)... 20Z VISIBLE SATELLITE IMAGERY INDICATES THAT BOUNDARY LAYER CLOUDS HAVE BECOME RATHER AGITATED THIS AFTERNOON AS GOOD SURFACE HEATING HAS CONTINUED THROUGHOUT THE DAY. THE OUTFLOW BOUNDARY WHICH GOT AS FAR SOUTH AS SOUTHEAST KANSAS BEFORE WASHING OUT AND BECOMING RATHER DIFFUSE WITHIN THE SOUTHERLY FLOW WHICH HAS RETURNED TO THE AREA BRINGING MID 80 DEGREE TEMPS WITH DEWPOINTS IN THE UPPER 60S TO LOWER 70S. WITHIN THE VISIBLE IMAGERY AND SURFACE OBSERVATIONS ARE A FEW POINTS OF INTEREST/FOCUS FOR STORM DEVELOPMENT THIS AFTERNOON. THE MOST WESTERLY OF THESE FOCI IS THE SYNOPTIC BOUNDARY WHICH RUNS ROUGHLY FROM KDDC N-NEWD TO KHJH. ANOTHER WEAKLY DEFINED SURFACE BOUNDARY RESIDES JUST NW OF KCNK AND VISIBLE IMAGERY INDICATES SOME ENHANCED CUMULUS. THE THIRD IS A WEAKLY DEFINED CIRCULATION WHICH HAS MOVED FROM KSLN TO KMHK OVER THE PAST COUPLE HOURS...AND DEMONSTRATED SOME ENHANCED CUMULUS ALONG THE LEADING EDGE. THIS THIRD FOCUS MAY BE THE POINT AT WHICH SOME LATE AFTERNOON/EARLY EVENING THUNDERSTORMS MAY FORM. THE UPWARD FORCING AT THE SURFACE MAY BE ENHANCED BY A SUBTLE WAVE ACCOMPANIED BY WEAK VORTICITY ADVECTION. SHORT RANGE HI RESOLUTION MODELS HAVE BEEN RATHER CONSISTENT OVER THE LAST 4 TO 5 RUNS IN DEVELOPING A SMALL COMPLEX OF STORMS NEAR OR JUST EAST OF KMHK AND MOVING THAT COMPLEX EASTWARD. GIVEN AMPLE INSTABILITY WITH SBCAPE IN THE 3000+ J/KG RANGE AND DEEP LAYER SHEAR NEARING THE 30 TO 40 KT RANGE THIS EVENING PARAMETERS WILL BE AMPLE FOR ONE OR MORE OF THOSE UPDRAFTS TO BECOME SUPERCELLULAR. THIS IS OF COURSE SHOULD A VERTICALLY MOVING PARCEL BE ABLE TO BREAK THE MID LEVEL TEMP INVERSION. SHOULD THE AFTERNOON COMPLEX FORM ALL MODES OF SEVERE WEATHER CAN BE EXPECTED...BUT THE MAIN THREATS WOULD BE IN THE FORM OF LARGE HAIL TO THE SIZE OF BASEBALLS AND DAMAGING WINDS. ALTHOUGH LOW LEVEL FLOW INTO ANY STORM THAT INITIATES IS RATHER WEAK...THE BACKED SURFACE AND 850 WINDS...VEERING TO SOUTHWEST WINDS AT 500 MB SHOULD ALLOW FOR DECENT TURNING IN THE LOWEST PART OF THE ATMOSPHERE...SO AN ISOLATED TORNADO CANNOT BE RULED OUT. BY 03Z STORMS SHOULD BE MOVING OUT OF THE AREA TO THE EAST. OVERNIGHT SOME PATCHY FOG MAY FORM ACROSS THE AREA...BUT WIDESPREAD DENSE FOG IS NOT EXPECTED. FRIDAY WILL BRING ANOTHER WARM DAY TO EASTERN KANSAS AS TEMPS ARE EXPECTED TO REACH INTO THE LOWER 90S...WITH FAIRLY MOIST BOUNDARY LAYER CHARACTERIZED BY DEW POINTS IN THE UPPER 60S TO LOWER 70S. JL LONG TERM (FRIDAY NIGHT THROUGH THURSDAY).... FRIDAY NIGHT THROUGH SATURDAY NIGHT...A BROAD UPPER LEVEL TROUGH ACROSS THE WESTERN CONUS WILL SLOWLY LIFT NORTHEAST INTO THE HIGH PLAINS. THE SURFACE WARM FRONT WILL LIFT NORTHWARD ACROSS NE AND THE WARM SECTOR SHOULD BE CAPPED AS AN ELM OVERSPREADS THE STATE. EXPECT WARM AND HUMID CONDITIONS WITH HIGHS IN THE UPPER 80S AND LOWER 90S ON SATURDAY. SUNDAY THROUGH MONDAY MORNING...THE UPPER TROUGH WILL BEGIN TO FILL AS IT LIFTS NORTHEAST ACROSS THE NORTHERN PLAINS. A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE CWA DURING THE DAY. SFC CONVERGENCE AHEAD OF THE FRONT AND ISENTROPIC LIFT NORTH OF THE BOUNDARY WILL PROVIDE THE CWA WITH CHANCES FOR FOR SHOWERS AND THUNDERSTORMS. HIGHS ON SUNDAY WILL BE DEPENDENT ON THE SPEED OF THE SFC COLD FRONT. THE 12Z NAM BRINGS THE FRONT THROUGH THE CWA BY 12 NOON ON SUNDAY. IF THE NAM MODEL SOLUTION WERE TO VERIFY THEN HIGH TEMPERATURES MAY BE SEVERAL DEGREES COOLER. MONDAY AFTERNOON THROUGH WEDNESDAY...THE H5 TROUGH ACROSS THE UPPER MIDWEST WILL BEGIN TO DIG SOUTHEAST ACROSS THE EASTERN CONUS AND AMPLIFY. THE RESULTING NORTHWEST FLOW ALOFT AND LOW-LEVEL CAA WILL CAUSE A SFC RIDE TO BUILD SOUTHWARD ACROSS THE CENTRAL AND SOUTHERN PLAINS. HIGHS EARLY NEXT WEEK WILL COOL INTO THE LOWER 70S. OVERNIGHT LOWS WILL BE IN THE LOWER TO MID 50S. THURSDAY...A BROAD UPPER LEVEL RIDGE WILL BUILD ACROSS THE CENTRAL PLAINS. THE SURFACE RIDGE WILL SHIFT EASTWARD ACROSS THE MID AND LOWER MS RIVER VALLEY...AND WINDS WILL BECOME SOUTHERLY. HIGH TEMPERATURES WILL WARM INTO THE MID TO UPPER 70S. GARGAN && .AVIATION... VFR CONDITIONS WILL PERSIST THROUGH MUCH OF THE PERIOD. A BRIEF PERIOD OF MVFR CEILINGS MAY BE POSSIBLE BETWEEN 09-14Z...BUT COVERAGE AND PROBABILITY ARE SLIGHTLY LESSER THAN PREVIOUS NIGHTS. SOUTHERLY SURFACE WINDS WILL CONTINUE...WITH SPEEDS REMAINING UNDER 12 KTS. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 3, 3:29 PM CDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 329 PM CDT THU MAY 3 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-042030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 329 PM CDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS MAY DEVELOP ACROSS MUCH OF THE AREA...LATE THIS AFTERNOON AND TONIGHT. THE POTENTIAL WILL EXIST FOR SOME OF THE STORMS TO BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS...THOUGH A AN ISOLATED TORNADO MAY BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE FOR MUCH OF THE AREA SUNDAY THROUGH MONDAY MORNING. SOME OF THE STORMS COULD BE SEVERE SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED NORTH OF INTERSTATE 70 LATE THIS AFTERNOON THROUGH THIS EVENING
In the hours before
Special weather statement, May 3, 10:58 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1058 PM CDT THU MAY 3 2012 KSZ012-040430- BROWN- 1058 PM CDT THU MAY 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWN COUNTY... THROUGH 1130 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 20 MPH ACROSS PORTIONS OF NORTHWESTERN BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RESERVE. && LAT...LON 3985 9566 3992 9579 4001 9579 4000 9538 TIME...MOT...LOC 0358Z 228DEG 18KT 3995 9564
Local storm report, May 3, 11:26 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1126 PM CDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM HAIL 3 SW RESERVE 39.95N 95.60W
05/03/2012 E1.00 INCH BROWN KS LAW ENFORCEMENT
QUARTER SIZED HAIL SOUTHWEST OF RESERVE
&&
SBLAIRThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 10:58 PM CDT | Special Weather Statement | TOP | Brown | 32 min |
| May 3, 11:09 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 51 min |
| May 3, 11:10 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 20 min |
| May 4, 3:22 AM CDT | Special Weather Statement | TOP | Lyon | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.